Bladder infections

Saw my heamotologist on June 10. He seemed pleased enough that I won't see him again until September. June 14 came down with a bladder infection. Put on macrobid is for 10 days by my gp who didn't actually see me, just made a script. Finished that on June 23. Seemed fine. July first came down with another bladder infection in the middle of the night. It was a long holiday weekend in Canada so nothing open but the ER. Went there and got a script for Cephalexin. Still taking it. I had blood in my urine the second time and was told not to worry that was common. Now my gp is on holiday. Do I need to let the heamotologist know what has happened, or am I just being too much of a pain.

Really appreciate this group for all your help and allowing me to vent.

Cathy

14 Replies

oldestnewest
  • Hi Cathy... always err on the side of caution...

    Thankfully they didn't put you on fluoroquinolones... there have been warnings about this family if drugs and UTI's, tends to cause tendon damage and other interactions, particularly with Imbruvica (ibrutinib).

    If this is blood picked up in a urine test, that might be one thing, but if you can see it in the toilet then you need to go to a walk-in clinic or ER to have it assessed.

    I would call your access person and run it by your haematologist, they are very specific to blood disorders they don't do UTIs...but let them know and they will decide if they want to see you...

    Bacteria and viruses are smart, they always know when there is a long weekend and doctors are out of town... same thing happened to me with a shingles reactivation... Friday night over a Labour Day weekend a few years ago... and my GP was in Sarajevo visiting family...

    Wonder if these bugs can use the internet? Impeccable timing... ☹️

    ~chris

  • Hi Cathy,

    Don't forget to remind other members in your posts that you have splenic marginal zone lymphoma and ITP, or you'll get responses assuming you have CLL!

    I gather that like CLL, splenic marginal zone lymphoma compromises your immune system, so you may need to enlist the aid of your haematologist to assist your GP with suggestions on what to do to boost your immune system.

    In any case, you should keep a record of all your illnesses and any difficulties you had overcoming them and let your haematologist know next visit.

    Hopefully you'll soon be over this infection, but don't hesitate to seek medical support if it doesn't resolve. Definitely make a note to ask your haematologist specialist at your next appointment how your lymphoma is impacting your immune system now, what you should do in the event of any illnesses, whether you should have vaccinations now rather than later (I expect you won't be able to have live vaccines) and how your immunity is likely to change in the future.

    Neil

  • I agree with Neil... certainly with ITP... haematologist should be contacted

  • I called today. Thanks for the advice.

  • Hi Cathy,

    I am so sorry you're going through this!

    "If the infection spreads to the kidneys and becomes more severe, it may result in pain in the lower back as well as fever, chills, nausea and vomiting. See your doctor immediately if you have any of these symptoms." (from kidney.org/atoz/content/uti )

    Urinary tract infections (UTIs) were a lifelong problem for me until an OB/Gyn prescribed Cleartract (which is D-Mannose). The doc explained that it is a simple sugar that bacteria sticks to. Instead of adhering to the walls of the bladder and urethra, it sticks to the sugar and leaves the body with the urine.

    This site has a good explanation: getpharmacyadvice.com/d-man...

    It says it only works for E. coli, which causes about 80-85% of the cases of UTIs. Info about this is all over the web and probably worth checking out.

    All I know is that I used to have one or two painful UTIs a month for years, but haven't suffered for 3 years now. I pop a D-Mannose capsule at the first sign of a UTI and it's gone! This was especially helpful when I went through chemo. I got hit with many infections, but this kept UTIs at bay. :)

    Hang in there!

  • I am seeing an on/gym at the end of the month with an unrelated concern. I wil talk to her about D-Mannose. I have never heard of it and hope to use that instead of antibiotics. Thank you.

  • It has really saved me. It's a benign, over the counter supplement available where vitamins are sold. However, if a bladder infection moves to the kidneys, D-Mannose will not help with that.

    Cipro always did the job for me, but now that people are becoming increasingly resistant to antibiotics, I am grateful for this non-antibiotic solution. With a compromised immune system, I want to use antibiotics judiciously.

  • Cipro and all fluoroquinolones have new warnings from the FDA... for uncomplicated UTIs... certainly there is a role for these antibiotics, but in some cases the risk of side effects like perminent tendon damage, may out weigh the benefit.

    fda.gov/Drugs/DrugSafety/uc...

    Further CIPRO et al... are reactive with Imbruvica (ibrutinib) and there are new dosing recommendations ...see the drug label.

  • Thanks Chris. Are they new since December? I got a 3 or 4 page list warnings then and was really taken aback. I can't remember what the warnings were, since my brain is mush. It was during chemo and the doc didn't give me a choice. But I fell 15 days later and really screwed up my arm and shoulder. It still hasn't healed 100%. Could that be attributed to the Cipro?

    (Apologies for hijacking your thread Clsmith!)

  • The new warnings are from May 2016

    fda.gov/downloads/Drugs/Dru...

    These antibiotics are also a form of chemotherapy...

  • Holy cats! I was receiving two of the drugs on the list.

    ClSmith, please take note of the link Chris sent--this part in particular: "The U.S. Food and Drug Administration is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options."

  • No. You are not hijacking...I am learning as we go. Thanks for taking the time to help educate me.😉

  • If the bladder infection is back insist on a culture and sensitivity so you know that you are getting an antibiotic that it is not resistant to. When I was having problems my doctor always did a dip and if it showed infection I was sent to the lab for a culture and sensitivity before I took anything. Once I completed the labs I had a script to fill, but it was often changed when the labs came back.

  • I have never had that done. I will certainly ask if it returns. Thanks for that info.

You may also like...